Montana, 2014

High Wind in Montana, February 16 to 17, 2014

February 16 to 17, 2014 · NWS BYZ · 7 events in 6 counties and zones

A strong jet stream combined with tight pressure gradients resulted in high winds across the Upper Yellowstone and Stillwater Valleys and adjacent plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream combined with tight pressure gradients resulted in high winds across the Upper Yellowstone and Stillwater Valleys and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 16, 9:36 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 9:36 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
936 AM MST SUN FEB 16 2014

.UPDATE...
STRONG SHORTWAVE TROUGH MOVING THROUGH WESTERN MONTANA THIS
MORNING. A COLD FRONT WAS PUSHING ACROSS WITH THE SHORTWAVE. THE
COMBINATION OF THESE TWO FORCING MECHANISMS WILL PROVIDE A BAND
OF SHOWERS TO THE AREA TODAY. THIS WILL LIKELY TAKE SHAPE AS A
LINE OF SHOWERS ON THE FRONT SIDE OF THE TROUGH SLIDING QUICKLY
THROUGH TODAY. THIS LINE ALREADY TAKING SHAPE FROM EAST OF GREAT
FALLS TO BOZEMAN. HAVE RAISED POPS TODAY FOR A LARGE PART OF THE
AREA AS FEEL WITH THE STRENGTH OF THE WAVE AND THE INSTABILITY
AVAILABLE THAT SHOWERS ARE LIKELY TODAY. RAIN SHOWERS WILL LIKELY
MIX WITH OR CHANGE TO SNOW SHOWERS AS THEY MOVE THROUGH. HIGH
TEMPERATURES WILL BE THIS MORNING AND HAVE RAISED MANY LOCATIONS
OF SOUTH CENTRAL MONTANA AS ALREADY APPROACHING FORECAST HIGHS. NO
CHANGES TO WIND HIGHLIGHTS AS SUBSIDENCE WILL GET INTO THE WEST
LATE THIS AFTERNOON AND EARLY THIS EVENING. STRONGER WINDS WILL
LIKELY HOLD OFF UNTIL THIS PERIOD. TWH

&&

.SHORT TERM...VALID FOR TDY AND MON...

ENSEMBLE SITUATIONAL AWARENESS TABLE CONTINUED TO SHOW ANOMALOUS
MID-LEVEL WINDS FOR THE FORECAST PERIOD. STRONG MID-LEVEL WINDS
WILL SHIFT S OVER THE FORECAST AREA TODAY AND REMAIN OVER THE
REGION THROUGH MON NIGHT. 700 MB WINDS WILL RANGE FROM 55 TO 65 KT
BY 00Z TONIGHT WITH THE GFS SHOWING STRONGER WINDS THAN THE WRF.
LEANED TOWARD THE GFS FOR WIND FORECAST AS STRONG WAVE MOVING
ONSHORE THIS MORNING IN WATER VAPOR IMAGERY WAS ACCOMPANIED BY
STRONG MID-LEVEL WINDS. THIS WAVE WILL REACH THE FORECAST AREA
THIS AFTERNOON...USHERING A STRONG PACIFIC COLD FRONT INTO THE
AREA. A VERY UNSTABLE AIRMASS WILL ACCOMPANY THIS SYSTEM WITH
STEEP LAPSE RATES. DUE TO THE INSTABILITY...WOULD NOT BE SURPRISED
TO SEE A FEW LIGHTNING STRIKES OVER THE AREA THIS AFTERNOON AND
EVENING. THE INSTABILITY...AND SUBSIDENCE BEHIND THE WAVE AND
FRONT...WILL ALSO SUPPORT MIXING DOWN OF STRONG WINDS ALOFT
ESPECIALLY INTO AREAS W OF KBIL BASED ON MODEL SOUNDINGS. AS A
RESULT WILL UPGRADE THE HIGH WIND WATCH TO A WARNING IN
WHEATLAND...GOLDEN VALLEY AND NORTHERN STILLWATER COUNTIES. WILL
GO WITH AN ADVISORY IN NORTHERN SWEET GRASS. ADVISORY STILL LOOKED
GOOD FOR LVM AND NYE AREAS. KLVM WINDS HAD INCREASED EARLY THIS
MORNING DUE TO LEE TROUGHING. PRESSURE FALLS OVER E MT WILL HELP
THE TROUGH TO SHIFT E AND DEEPEN THIS MORNING.

STRONG FRONTOGENESIS WILL OCCUR ALONG THE COLD FRONT AND A BAND
OF PRECIPITATION WILL ACCOMPANY THE FRONT. ISOLATED STRONG WIND
GUSTS WILL BE POSSIBLE FROM KBIL E IN ANY CONVECTION. ALSO
WATCHING RED LODGE THIS MORNING AS MODELS HAVE SHOWN SIGNALS FOR A
POSSIBLE MOUNTAIN WAVE. STRONG WINDS MAY NOT REACH THE SURFACE
THIS MORNING SO WILL HOLD OFF ON A WARNING THERE. POPS OVER THE
AREA...WITH HIGH MOUNTAIN POPS...WERE IN GOOD SHAPE BASED ON
LATEST GUIDANCE. LOWERED TEMPERATURES SLIGHTLY DUE TO THE CLOUD
COVER. AIRMASS WILL COOL BEHIND THE FRONT BRINGING A MIX OF RAIN
AND SNOW SHOWERS TO THE LOWER ELEVATIONS THIS AFTERNOON.

FAST WNW FLOW WITH ENERGY MOVING THROUGH THE FLOW WILL OVERTAKE
THE REGION TONIGHT THROUGH MON NIGHT. A TIGHT PRESSURE GRADIENT
WILL DEVELOP OVER THE AREA TONIGHT BRINGING POSSIBLE WARNING
CRITERIA WIND SPEEDS TO THE GAP FLOW AREAS INTO MON MORNING. WILL
CONTINUE TO MENTION THESE WINDS IN THE ADVISORY. LATER SHIFTS CAN
UPGRADE TO A WARNING IF NECESSARY. PRECIPITATION WILL TAPER OFF
THIS EVENING OVER THE AREA.

MON WILL BE DRY EXCEPT FOR THE MOUNTAINS. WINDY CONDITIONS WILL
CONTINUE OVER MOST OF THE AREA. TEMPERATURES WILL REACH THE LOWER
50S DUE TO DOWNSLOPING AND THE DRY AIRMASS. ANOTHER SURGE OF
PACIFIC MOISTURE WILL MOVE INTO THE AREA MON NIGHT AND A COLD
FRONT WILL SINK S THROUGH THE AREA. QPF WILL BE LIMITED SO KEPT
JUST LOW POPS OVER THE PLAINS. A GOOD CHANCE OF SNOW WILL CONTINUE
FOR THE MOUNTAINS. IT WILL REMAIN WINDY OVER THE AREA. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

TUESDAY WEAK UPPER LEVEL RIDGING SLOWS THE WINDS A BIT WITH
ANOTHER ROUND OF PRESSURE FALLS INCREASING GAP FLOW WINDS TUESDAY
NIGHT. THIS IS THE LEADING EDGE OF A LONGER DURATION CYCLONIC FLOW
ALOFT PRESSING INTO THE REGION WHICH ULTIMATELY BRINGS COLD
WEATHER FOR THE END OF THE WEEK. COLD FRONT WILL CROSS THE REGION
WEDNESDAY MORNING AND UNSTABLE ATMOSPHERE WILL SUPPORT SHOWERS BUT
MOISTURE IS NOT REAL DEEP. WEDNESDAY IS A TRANSITION DAY WITH
TRICKY TEMPERATURES BUT COLD FRONTAL TIMING LOOKS TO BE AROUND DAY
BREAK SO MAX TEMPERATURES WILL BE DURING THE MORNING HOURS.

THURSDAY A SLOWER MOVING LOW PRESSURE SYSTEM TRACKS INTO THE AREA
WITH COOLER TEMPERATURES AND MORE SHOWER ACTIVITY WITH UPSLOPE
FLOW DEVELOPING THURSDAY NIGHT AS THE SURFACE LOW HEADS INTO THE
DAKOTAS. EXPECT SOME ACCUMULATING SNOW LATE THURSDAY THROUGH EARLY
FRIDAY BEFORE UPSLOPE BREAKS DOWN LATER ON FRIDAY. DOES NOT LOOK
LIKE REAL STRONG FORCING WE BE IN PLAY FOR THIS PUSH BACK INTO
WINTER BUT HIGH TEMPERATURES IN THE 20S ON FRIDAY WITH SINGLE
DIGIT LOWS COMBINED WITH SOME SNOW WILL DEFINITELY BRING BACK THE
WINTER FEEL.

NORTHWESTERLY FLOW ALOFT EXPECTED INTO THE WEEKEND WITH KLONDIKE
CHINOOK PATTERN SETTING UP. THIS WILL LIMIT THE PRECIPITATION
POTENTIAL AND ALLOW A BIT OF MODERATION IN THE TEMPERATURES BUT
WINDS WILL RETURN TO THE FORECAST. BORSUM

&&

.AVIATION...

A PACIFIC DISTURBANCE WILL BRING MTN SNOW AND LOWER ELEVATION
RAIN/SNOW SHOWERS ALONG WITH GUSTY WINDS TODAY INTO THIS EVENING.
MOUNTAINS WILL BE OBSCURED...WITH LOCAL/BRIEF MVFR TO IFR
EXPECTED ELSEWHERE. CONDITIONS WILL IMPROVE TO VFR ACROSS THE AREA
TONIGHT. SW-W WIND GUSTS OF 40-50 KTS WILL IMPACT KLVM TO K3HT...
WITH UP TO 40 KTS POSSIBLE AT KBIL THIS AFTERNOON. A PERIOD OF
STRONG SW WINDS WILL IMPACT KLVM LATE TONIGHT AND MONDAY WITH
GUSTS LIKELY TO EXCEED 50 KTS. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 052 033/051 030/048 033/044 025/035 016/029 010/025
    6/W 21/N    21/N    32/W    12/J    33/J    22/J
LVM 050 032/049 029/046 033/044 020/033 013/028 003/025
    6/W 21/N    32/W    42/W    33/J    43/J    22/J
HDN 051 027/052 029/053 032/047 023/038 014/031 011/029
    6/W 21/N    21/B    32/W    12/J    33/J    21/E
MLS 047 026/049 027/045 029/045 021/034 014/026 005/021
    6/W 20/B    11/B    32/W    12/J    22/J    22/J
4BQ 056 026/054 029/051 029/050 023/040 014/031 008/028
    5/W 30/B    11/B    12/W    12/J    33/J    22/J
BHK 047 024/046 025/042 023/044 016/033 009/023 002/019
    4/W 20/N    11/B    22/W    12/J    22/J    22/J
SHR 058 023/054 026/047 028/047 016/035 011/030 003/026
    5/W 51/B    11/B    22/W    12/J    44/J    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
      ZONES 28-34-42-63.
     WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR ZONE
      41.
     WIND ADVISORY IN EFFECT UNTIL 6 PM MST MONDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 16, 10:19 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1019 AM MST SUN FEB 16 2014

MTZ028>042-056>058-063>068-WYZ098-099-171730-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1019 AM MST SUN FEB 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO AROUND 60 MPH WILL
OCCUR IN THE LIVINGSTON AND NYE AREAS TODAY. THE WINDS WILL
INCREASE TO 35 TO 55 MPH WITH GUSTS APPROACHING 75 MPH TONIGHT.
DANGEROUS CROSSWINDS WILL OCCUR ON INTERSTATE 90 FROM LIVINGSTON
TO SPRINGDALE AND ON LOCAL ROADS AROUND NYE.

IN THE JUDITH GAP...HARLOWTON...BIG TIMBER AND RYEGATE AREAS...
WEST WIND GUSTS UP TO 60 MPH WILL OCCUR THIS AFTERNOON AND
EVENING.

ALSO...A BAND OF RAIN AND SNOW SHOWERS WILL SHIFT ACROSS THE AREA
TODAY. THESE SHOWERS WILL DRAMATICALLY REDUCE VISIBILITY FOR A
BRIEF PERIOD OF TIME AND PRODUCE WINDS GUSTS TO 50 MPH.

FINALLY...PERIODS OF ACCUMULATING SNOWFALL WILL IMPACT THE WEST
SLOPES OF THE BEARTOOTH AND ABSAROKA MOUNTAINS TODAY. THE SNOW
COULD BE HEAVY AT TIMES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY STRONG WINDS WILL CONTINUE IN THE LIVINGSTON AND NYE AREAS
WITH GUSTS APPROACHING 75 MPH ON MONDAY. MORE STRONG WINDS ARE
POSSIBLE IN THOSE SAME LOCATIONS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 16, 11:54 AM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1154 AM MST SUN FEB 16 2014

MTZ028-034-039-041-042-056-063-065>067-162015-
GOLDEN VALLEY MT-SOUTHERN WHEATLAND MT-EASTERN CARBON MT-
RED LODGE FOOTHILLS MT-LIVINGSTON AREA MT-JUDITH GAP MT-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-
1154 AM MST SUN FEB 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK...STILLWATER...
GOLDEN VALLEY...SOUTHEASTERN WHEATLAND...SWEET GRASS...WESTERN
MUSSELSHELL AND WESTERN CARBON COUNTIES UNTIL 115 PM MST...

AT 1145 AM MST...DOPPLER RADAR WAS SHOWING AN AREA OF RAIN AND SNOW
SHOWERS FROM AROUND BIG TIMBER TO MCLEOD...MOVING NORTHEAST AT 35
MPH.

THE PRECIPITATION WILL START OUT AS RAIN...OR A RAIN AND SNOW
MIXTURE...AND THEN QUICKLY CHANGE TO ALL SNOW. THE SNOW WILL BE
HEAVY FOR BRIEF PERIODS OF TIME. SNOW COULD QUICKLY ACCUMULATE TO AN
INCH OR TWO AS IT MOVES THROUGH. ALSO...STRONG WIND GUSTS TO 50 MPH
WILL ACCOMPANY THE SNOW SHOWERS AND THIS WILL CAUSE A DRAMATIC
REDUCTION IN VISIBILITY FOR SHORT PERIODS OF TIME. THE SNOWFALL
SHOULD ONLY LAST ABOUT AN HOUR FROM START TO FINISH.

THIS WILL IMPACT LOCATIONS SUCH AS BIG TIMBER...MCLEOD...REED
POINT...COLUMBUS AND RAPELJE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 12 BETWEEN MILE MARKERS 109 AND 147.
 INTERSTATE 90 BETWEEN MILE MARKERS 355 AND 414.
 MONTANA STATE HIGHWAY 78 BETWEEN MILE MARKERS 3 AND 47.

LAT...LON 4656 10891 4649 10890 4645 10887 4511 10931
      4533 11056 4656 10952
TIME...MOT...LOC 1845Z 237DEG 49KT 4566 10985

TWH
Special weather statement, Feb 16, 12:19 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1219 PM MST SUN FEB 16 2014

MTZ029>031-034-035-038-039-042-056-057-067-162045-
GOLDEN VALLEY MT-SOUTHERN BIG HORN MT-EASTERN CARBON MT-
NORTHERN ROSEBUD MT-RED LODGE FOOTHILLS MT-TREASURE MT-
MUSSELSHELL MT-NORTHERN BIG HORN MT-YELLOWSTONE MT-
ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN STILLWATER MT-
1219 PM MST SUN FEB 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...WESTERN
BIG HORN...SOUTHEASTERN GOLDEN VALLEY...NORTHWESTERN ROSEBUD...
YELLOWSTONE...MUSSELSHELL...CARBON AND WESTERN TREASURE COUNTIES
UNTIL 145 PM MST...

AT 1211 PM MST...DOPPLER RADAR WAS SHOWING AN AREA OF RAIN AND SNOW
SHOWERS FROM AROUND ROUNDUP TO COLUMBUS TO NYE...MOVING EAST TO
NORTHEAST AT 35 MPH.

THE PRECIPITATION WILL START OUT AS RAIN...OR A RAIN AND SNOW
MIXTURE...AND THEN QUICKLY CHANGE TO ALL SNOW. THE PRECIPITATION
WILL BE HEAVY AT TIMES...WITH LOCALLY HEAVY SNOW QUITE POSSIBLE FOR
BRIEF PERIODS OF TIME. SNOW COULD QUICKLY ACCUMULATE TO AROUND AN
INCH AS IT MOVES THROUGH. A COUPLE INCHES OF SNOW COULD ACCUMULATE
OVER HIGHER ELEVATIONS AND ALONG THE FOOTHILLS NEAR RED LODGE.

ALSO...STRONG WIND GUSTS TO 50 MPH WILL ACCOMPANY THE RAIN AND SNOW
SHOWERS AND THIS WILL CAUSE A DRAMATIC REDUCTION IN VISIBILITY FOR
SHORT PERIODS OF TIME. THE SHOWERS SHOULD ONLY LAST ABOUT AN HOUR
FROM START TO FINISH.

THIS WILL IMPACT LOCATIONS SUCH AS ROUNDUP...LAUREL...BILLINGS...RED
LODGE...HYSHAM AND HARDIN.

LAT...LON 4502 10741 4501 10928 4675 10895 4675 10783
      4685 10789 4686 10718
TIME...MOT...LOC 1911Z 240DEG 48KT 4613 10883

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
February 16, 1:00 PM MST to 1:20 PM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

High Wind, Northern Stillwater

When
February 16, 4:25 PM MST to 4:45 PM MST
Where
Northern Stillwater forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

A wind gust of 65 mph was reported in the Columbus area.

High Wind, Northern Sweet Grass

When
February 16, 8:38 PM MST to February 17, 1:49 AM MST
Where
Northern Sweet Grass forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS

Sustained winds of 50 mph were recorded at the Big Timber Airport.

High Wind, Beartooth Foothills

When
February 17, 3:48 AM MST to 4:30 AM MST
Where
Beartooth Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A wind gust of 75 mph was reported at the Stillwater Mine.

High Wind, Judith Gap

When
February 17, 5:08 AM MST to 6:09 AM MST
Where
Judith Gap forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were recorded at Judith Gap.

High Wind, Livingston Area

When
February 17, 7:57 AM MST to 9:49 AM MST
Where
Livingston Area forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were recorded at the Livingston Airport.

High Wind, Judith Gap

When
February 17, 11:09 AM MST to 1:15 PM MST
Where
Judith Gap forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were recorded at Judith Gap.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500294, 500305, 500295, 500296, 500355, 500297, 500183.